Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 208, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 19, 2005, 6:05 AM CDT for Richland County, North Dakota; Wilkin County, Minnesota. It was in force for 57 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2005, 6:05 AM CDT (11:05 UTC)
- Expired
- Aug 19, 2005, 7:02 AM CDT
- In force
- 57 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
Counties Wilkin County, MN, Richland County, ND
The radar
The Aberdeen radar (KABR), 132 km from the middle of the area, began a volume at 11:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 6:40 AM CDT | TSTM WND DMG | 2 Sw Fairmount, ND | LARGE BRANCHES BLOWN DOWN |
| Aug 19, 6:50 AM CDT | TSTM WND DMG | Tenney, MN | POWER LINES BLOWN DOWN IN SOUTHERN WILKIN COUNTY CAUSED POWER OUTAGE TO RWIS MESONET SITE NEAR TENNEY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 11.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 723 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 1079 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 191105 SVRFGF MNC167-NDC077-191200- /O.NEW.KFGF.SV.W.0208.050819T1105Z-050819T1200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 605 AM CDT FRI AUG 19 2005 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA SOUTHERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA * UNTIL 700 AM CDT. * AT 602 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 2 MILES SOUTHWEST OF CLAIRE CITY SOUTH DAKOTA...OR 39 MILES SOUTHWEST OF WAHPETON...MOVING TO THE NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LAMARS AT 630 AM BLACKMER AND FAIRMOUNT AT 635 AM TENNEY AT 640 AM CAMPBELL AT 645 AM REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4590 9727 4573 9717 4602 9628 4625 9635 $$ RIDDLE
2 follow-up statements
000 WWUS53 KFGF 191130 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 629 AM CDT FRI AUG 19 2005 MNC167-NDC077-191200- /O.CON.KFGF.SV.W.0208.000000T0000Z-050819T1200Z/ WILKIN MN-RICHLAND ND- 629 AM CDT FRI AUG 19 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 700 AM CDT FOR SOUTHEASTERN RICHLAND AND SOUTHERN WILKIN COUNTIES... AT 624 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED ABOUT 5 MILES SOUTH OF HANKINSON...OR 22 MILES SOUTHWEST OF WAHPETON...MOVING TO THE NORTHEAST AT 50 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... FAIRMOUNT AND BLACKMER BY 635 AM CDT... TENNEY BY 640 AM CDT... CAMPBELL AND 6 MILES SOUTHEAST OF DORAN BY 645 AM CDT... 7 MILES NORTHWEST OF NASHUA BY 650 AM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4590 9727 4573 9717 4602 9628 4625 9635 $$ DTR
000 WWUS53 KFGF 191202 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 701 AM CDT FRI AUG 19 2005 MNC167-NDC077-191211- /O.EXP.KFGF.SV.W.0208.000000T0000Z-050819T1200Z/ WILKIN MN-RICHLAND ND- 701 AM CDT FRI AUG 19 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RICHLAND AND SOUTHERN WILKIN COUNTIES EXPIRED AT 700 AM CDT... AT 658 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS MOVING OUT OF WILKIN COUNTY...BUT THE LINE WAS WEAKENING AS IT MOVES NORTHEAST AT 45 MPH. THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO THE WARNING WAS ALLOWED TO EXPIRE AT 700 AM CDT. LAT...LON 4590 9727 4573 9717 4602 9628 4625 9635 $$ DTR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:17 AM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, Aug 19, 3:17 AM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 317 AM CDT FRI AUG 19 2005 .SHORT TERM... SFC MAP SHOWS WEAK BOUNDARY LOCATED ALONG A ROSEAU-MAYVILLE TO FORMAN ND LINE WITH SOUTH WINDS AND DEW PTS IN THE MID 60S EAST OF THIS BOUNDARY AND NORTHWEST WINDS AND DEW PTS IN THE 50S WEST OF THIS BOUNDARY. NOT REAL PLEASED WITH HOW 00Z RUN OF GFS/NAM HANDLING CURRENT WX. YESTERDAYS 00Z GFS INDICATING SHORT WAVE AND PCPN BLOB HEADED FOR SE ND LOOKS LIKE THE WINNER. SHORT WAVE ON WATER VAPOR OVER CNTRL SD MOVING NORTHEAST. WILL NEED TO INCLUDE LIKELY POPS THRU NOON FOR MOST AREAS (ALL BUT DVL ZONE) WHERE 30 POPS WILL SUFFICE. SYSTEM IS MOVING SUFFICIENTLY FAST AND ECHOES ARE NOT THAT STRONG....SO WIDESPREAD 1+ INCH RAINS NOT ANTICIPATED. USED HPC QPF GRIDDS FOR LOCAL QPF GRIDDS WHICH INDICATE GENERAL ONE HALF TO THREE QUARTERS INCH SE ND INTO NW/WCNTRL MN. LOOKS LIKE MAIN ACTION OVER WITH IN ERN ND BY 18Z....BUT CONTINUING OVER WCNTRL MN THIS AFTN. ALSO...WIDESPREAD DENSE FOG HAS FORMED OVER THE PKD/ADC AREAS SO WILL INCLUDE A MENTION OF FOG THRU 14Z IN GRIDDS. ONCE CLOUDS MOVING IN SHOULD SEE SOME IMPROVING VSBYS. MAIN COLD FRONT WILL PASS TONIGHT. 00Z NAM QPF OVER ERN ND THIS EVENING SEEMS TOO HIGH. WILL INCLUDE SOME SHOWER THREAT WITH FRONT THOUGH UPSTREAM IN ERN MT NOT MUCH THERE. UPPER LEVEL LOW TO PASS NORTH OF AREA LATE TONIGHT INTO SATURDAY MORNING....WITH WRAPAROUND CLOUDS LIKELY OVER NE 1/2 OF FCST AREA ON SATURDAY WITH SOME DECREASE IN CLDS SAT AFTN AS COLD POOL MOVES AWAY. KEPT THREAT FOR -SHRA CLOSE TO UPR LOW IN LAKE OF WOODS REGION. HIGH TO BUILD IN SAT NIGHT THRU SUNDAY. SAT NIGHT WILL BE SEASONABLY COOL WITH LOWS IN THE 40S ALL AREAS. PLEASANT ON SUNDAY WITH LIGHT WINDS AND HIGH TEMPS IN THE UPR 60S TO MID 70S. .LONG TERM... NO CHANGES NEEDED. WARMING TREND MON-TUE AS 500 MB RIDGE BUILDS INTO AREA AHD OF NEXT TROUGH AND SFC LOW/FRONT DUE TO IMPACT AREA WED. SOME TIMING ISSUES RUN TO RUN...BUT OVERALL BEST THREAT IS ON WED-WED NIGHT. DID JUST GO -SHRA INSTEAD OF THUNDER ON THURSDAY AS AREA BEHIND FRONT AND NR 500 MB TROUGH AND COOLER SFC AIRMASS. && .AVIATION... ANOTHER HODGEPODGE TODAY. AREAS OF LOW CLOUDS THIS MORNING MIXED IN WITH SOME SHOWERS AND THUNDERSTORMS. FEEL THAT BY LATE MORNING MOST CLOUDS WILL BE IN THE 3000 TO 5000 FT RANGE AT TAF SITES. WILL END THREAT FOR PCPN AT FAR/GFK BY 16Z. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && RIDDLE
Hazardous weather outlook, Aug 18, 6:31 AM CDT, 23 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 631 AM CDT THU AUG 18 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-191145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 631 AM CDT THU AUG 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A CLUSTER OF SHOWERS WILL AFFECT WEST CENTRAL MINNESOTA THIS MORNING...FROM DETROIT LAKES TO FERGUS FALLS. THIS AFTERNOON INTO EARLY EVENING ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED BUT NO SEVERE WEATHER IS ANTICIPATED AND COVERAGE OF THESE STORMS WILL NOT BE WIDESPREAD. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DTR
Nearby
Severe Thunderstorm Warnings in North Dakota, 2005Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.